Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Cheyenne, WY

August 12, 2002Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2002, 7:51 PM MDT for Laramie County, Wyoming. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 7:51 PM MDT (01:51 UTC)
Expired
Aug 12, 2002, 8:15 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 36 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:12 PM MDTHail 0.75Cheyenne, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS55 KCYS 130151
SVRCYS
WYC021-130215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
749 PM MDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 815 PM MDT

* AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES NORTHWEST OF CHEYENNE...OR ABOUT 16
  MILES EAST OF LARAMIE...MOVING EAST AT 45 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4162 10525 4119 10525 4120 10460 4159 10467

&&
RE

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:50 PM MDT, 6 hours 1 minute earlier.

Area forecast discussion, Aug 12, 1:50 PM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
150 PM MDT MON AUG 12 2002

ERN PTN OF UPR TROF REMAINING ACTIVE WITH BAND OF SHWRS DGW-CDR...A
LITTLE SLOWER TO END THAN FIRST THOT...BUT SHOULD STILL BE MOSTLY E
OF AREA BY 4-6 PM.  SHWRS DVLPG SEWD OFF OF WIND RIVER MTNS...THESE
SHOULD BE THE START OF THE AREA OF SHWRS WHICH SPREADS INTO S CNTRL
& SE WY LATER THIS AFTN INTO THIS EVNG.  ALL MODELS SIMILAR IN SHOWG
THIS PCPN THIS EVENG...WITH TREND FOR MOST SHWRS TO BE S INTO CO
AFTER MIDN.  CLOUDS DCRS FROM N TO S OVERNGT...WITH SOME QUITE COOL
TEMPS IN MANY AREAS.  FOR TUE INTO THU...DRY WITH A WARMING TREND AS
NW FLOW TRANSITIONS TO W FLOW.  GNDNC ON TRACK.  IN EXTENDED...ZONAL
FLOW WILL BE OVER THE CWA FRIDAY AND SATURDAY...WITH DOWNSLOPE AT
THE SURFACE.  THIS WILL RESULT IN DRY AND WARM CONDITIONS FOR THE
AREA.  ON SUNDAY...SOUTHWEST FLOW DEVELOPS ALOFT WITH A SHORT WAVE
PASSING OVER THE CWA.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE.  SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON
MONDAY...AS SOUTHWEST FLOW CONTINUES ALOFT...WITH UPSLOPE FLOW AT THE
SURFACE.

.CYS...
WY...NONE.
NE...NONE.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.